Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 71, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 9, 1997, 4:50 AM CDT for Jefferson County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 9, 1997, 4:50 AM CDT (09:50 UTC)
- Expired
- Oct 9, 1997, 7:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2384 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 090952
FFWOKC
OKC067-091245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
450 AM CDT THU OCT 09 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 745 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHWESTERN OKLAHOMA
JEFFERSON
INCLUDING THE FOLLOWING LOCATIONS
RYAN AND WAURIKA
AT 447 AM CDT RADAR INDICATED VERY HEAVY RAIN OCCURRING OVER THE WESTERN
AND SOUTHERN PORTIONS OF JEFFERSON COUNTY. THE OKLAHOMA MESONET
INDICATES THAT THREE AND ONE-QUARTER INCHES OF RAINFALL HAS ALREADY
FALLEN IN THE WAURIKA AREA DURING THE EARLY MORNING HOURS. ADDITIONAL
HEAVY RAIN IS LIKELY OVER THE COUNTY THROUGH 7 AM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REMEMBER...MOST
DEzATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
CJS
LAT...LON 3388 9784 3400 9806 3427 9809 3424 9760What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 4:08 AM CDT, 42 minutes earlier.
Area forecast discussion, Oct 9, 4:08 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 400 AM CDT THU OCT 9 1997 LOCAL RADARS CONTINUE TO INDICATE SCATTERED TSRA ACROSS SOUTHEAST HALF OF THE CWA. THIS ACTIVITY IS AHEAD OF A SURFACE BOUNDARY...LOCATED NEAR A KBVO...TO KHBR POSITION. EXPECT THE BOUNDARY TO CONTINUE TO MOVE SOUTHEAST...BEFORE STALLING ACROSS THE RED RIVER REGION BY LATE AFTERNOON. ALTHOUGH LOW LEVEL FORCING NEAR THE BOUNDARY IS EXPECTED TO WEAKEN THIS MORNING...EXPECT WDLY SCT/SCT CONVECTION TO OCCUR AHEAD OF THE BOUNDARY THROUGH THE AFTERNOON...AS LOW LEVEL MOISTURE IS MAXIMIZED ACROSS THE SOUTHEASTERN PORTIONS OF THE CWA. THE WEAKENING BOUNDARY WILL STILL BE A FOCUS FOR SHRA AND TSRA OVERNIGHT. CONVECTION WILL BE AIDED BY FAVORABLE JET STREAK DYNAMICS. MEDIUM RANGE MODELS ARE CONSISTENT IN BRINGING ANOTHER STRONG SYSTEM TO THE PLAINS FOR THE WEEKEND. FCSTID = 22 OKC 81 63 80 66 / 10 20 20 20 HBR 82 58 81 67 / 10 10 20 20 SPS 85 64 82 66 / 20 20 20 20 GAG 80 57 83 61 / 0 0 10 20 PNC 79 58 80 66 / 0 0 20 20 DUA 83 67 82 67 / 50 50 20 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 9, 1:35 AM CDT, 3 hours 15 minutes before
LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
135 AM CDT THU OCT 09 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 7 SE BILLINGS OK TORNADO
10/08/97 NOBLE REPORTED BY SPOTTER
...CORRECTED FOR TIME. THIS REPORT CORRECTS ALL LOCAL STORM REPORTS FOR
THIS TORNADO...The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 43 min |
| Oct 8, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 45 min |
| Oct 8, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 61 min |
| Oct 8, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 37 min |
| Oct 8, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady | 35 min |
| Oct 8, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 45 min |
| Oct 8, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Oct 8, 10:39 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 51 min |
| Oct 8, 11:00 PM CDT | Flash Flood Warning | OUN | Oklahoma | 2 hr |
| Oct 8, 11:04 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 41 min |
| Oct 8, 11:52 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Stephens | 53 min |
| Oct 8, 11:55 PM CDT | Flash Flood Warning | OUN | Comanche | 2 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.